Indiana, 2024

Damaging Wind in Indiana, July 14, 2024

July 14, 2024 · NWS LOT · 1 event in 1 county or zone

Scattered thunderstorms moved across northwest Indiana during the morning of July 14th producing isolated severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across northwest Indiana during the morning of July 14th producing isolated severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 14, 5:21 AM CST, 3 hours 18 minutes earlier. Its key messages:

  • Additional clusters of storms are expected today, with continued threats for severe weather and flash flooding.
  • Today and tomorrow will be hot and humid with peak heat index values above 100 degrees. Tomorrow (Monday) looks to be the hottest day of the pair, and will likely need a Heat Advisory.
  • Additional rounds of thunderstorms are expected Monday night through Tuesday with continued threats for severe weather and flash flooding.
  • The pattern finally breaks Tuesday night with a return of tranquil conditions Wednesday onward.
Area forecast discussion, Jul 14, 5:21 AM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
621 AM CDT Sun Jul 14 2024

.KEY MESSAGES...

- Additional clusters of storms are expected today, with
  continued threats for severe weather and flash flooding.

- Today and tomorrow will be hot and humid with peak heat index
  values above 100 degrees. Tomorrow (Monday) looks to be the
  hottest day of the pair, and will likely need a Heat Advisory.

- Additional rounds of thunderstorms are expected Monday night
  through Tuesday with continued threats for severe weather and
  flash flooding.

- The pattern finally breaks Tuesday night with a return of
  tranquil conditions Wednesday onward.

&&

.MESOSCALE...
Issued at 538 AM CDT Sun Jul 14 2024

A mesoscale convective system continues to roll down the
Mississippi River across far northeastern Iowa and southwestern
Wisconsin along the eastern fringe of an EML plume. Over the
past few hours, lightning production and reflectivity cores have
been on a downward trend, likely as a result of less
instability across southeastern Wisconsin and within the
effective inflow layer of the system in the wake of an earlier-
morning/overnight MCS. However, recent 1-min GOES water vapor
imagery depicts a broad region of ACCAS lifting into the
southwestern flank of the MCS as recent KLOT radar imagery
depicts blossoming "speckled" radar returns west of the
Mississippi river. Both features suggest the nose of the 30 to
35kt southwesterly low-level jet (sampled nicely by the KDVN
VWP) is now supporting a renewed feed of instability into the
MCS, which may allow for regenerating convection along the
southwestern flank of the MCS over the next 1 to 2 hours. With
the current speed and evolution of the MCS, such regenerating
convection may develop in close proximity to where 2 to 7 inches
of rain fell last night across far northern Illinois,
potentially reinvigorating a threat for flash flooding. A Flood
Watch remains in effect generally along and north of Interstate
88 until 1 PM.

Borchardt

&&

.DISCUSSION...
Issued at 322 AM CDT Sun Jul 14 2024

Through Monday:

On the heels of a robust cluster of overnight thunderstorms, yet
another cluster of storms is surging down the Mississippi River
along the edge of the EML plume. While the next cluster of storms is
moving into a relative minima of instability, a steady feed of
instability via a 925/850mb low-level jet should allow it to reach
at least the Wisconsin state line and likely into the northern-most
row or two of counties of northern Illinois around or after
daybreak. Given the areas of heavy rainfall that fell
overnight, including significant flash flooding that continues
around Rockford at press time, opted to issue a Flood Watch for
counties along and north of I-88 through 1 PM.

Behind the morning round of storms, a period of dry weather is
anticipated into the early afternoon. Attention turns firmly toward
yet another round of thunderstorms this evening. Regional radar
imagery shows a derecho racing across southeastern South Dakota. The
latest radar trends indicate that the gust front is now well ahead
of the reflectivity, which is not surprising given the system is
well south of the upper-level jet and source of deep-layer shear
displaced to the north. As a result, the derecho should begin to
weaken as it surges into northwestern Iowa later this morning. With
that said, there appears to be a highly organized MCV within the
core of the system, which will approach northwestern Illinois by mid-
afternoon and ignite the next round of storms. With low- to mid-
level shear augmented in the vicinity of the circulation, any storm
may be severe with damaging winds, damaging hail, and even a
tornado. In addition, flash flooding may occur as well especially if
thunderstorms favor far northern Illinois once again.

With the threat for two rounds of storms today, confidence in the
temperature and heat index forecast is quite low. In scenarios
with minimal convective coverage and a footprint of outflow,
highs should climb into the lower 90s. When combined with
dew points in the low to mid 70s, afternoon heat indices would
top off in the 100-105F range. I gave serious consideration to
issuing a Heat Advisory, but simply didn't have high enough
confidence in widespread 105F+ readings today. Now, it does
appear that there will be a break in the waves of thunderstorms
during the day on Monday, which gives higher confidence in heat-
headline criteria being archived. Indeed, highs in the low to
mid 90s and dew points in the mid to upper 70s will support peak
heat indices of 105 to 110 areawide. Additional rounds of
storms are expected Monday night through Tuesday, which will
include the threats for severe weather and flash flooding.

Borchardt

Tuesday night through Sunday...

Following the cold front clearing our southern CWA Tuesday night
into Wednesday morning, mean troughing will set up over northeastern
North America while powerhouse 500 mb ridging rebuilds over the
western US. This should bring an extended period of dry, cooler and
less humid conditions Wednesday PM onward through next weekend.

Castro

&&

.AVIATION /12Z TAFS THROUGH 18Z MONDAY/...
Issued at 620 AM CDT Sun Jul 14 2024

The primary aviation weather concerns for the 12Z TAF period
include:

* A period of showers and storms this morning.

* Additional thunderstorms expected this evening.

Another wave of showers and storms is quickly approaching far north-
central IL this morning. It will continue its trek toward the
southeast and is expected to reach RFD a little before 12Z and the
Chicago terminals closer to around 1230Z. In addition to heavy
downpours and a brief period of gusty winds, MVFR cigs and vsbys
will also be possible underneath the rain. While the evolution of
this system is rather uncertain, rain is expected to clear the
terminals by late morning.

The afternoon currently looks dry. Another push of thunderstorms is
expected to impact the area this evening with more MVFR potential.
These storms could be on the stronger side with heavy downpours and
strong, damaging winds possible. The overnight period looks quiet
while Monday morning is a little more uncertain, although best guess
is that additional rain will hold off until the afternoon.

Meanwhile, expect SW winds mostly under 10 kt through the morning
gusting to near or just over 20 kt for the afternoon. Winds will
subside to under 10 kt while remaining SW for this evening through
Monday morning.

Doom

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 1 PM CDT this afternoon for ILZ003-ILZ004-
     ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-ILZ103-
     ILZ104-ILZ105.

IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jul 14, 2:38 AM CST, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
338 AM CDT Sun Jul 14 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-150845-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
338 AM CDT Sun Jul 14 2024 /438 AM EDT Sun Jul 14 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 2 of 5 Flash Flooding Risk, especially north of I-88.
     Level 1 of 5 Tornado Risk.
     Level 1 of 5 Damaging Wind Risk...up to 65 mph.
     Level 1 of 5 Large Hail Risk...up to 1 inch in diameter.
  Limited Excessive Heat Risk.

DISCUSSION...

Additional waves of thunderstorms are expected throughout the day.
Any storm may be severe with damaging winds, damaging hail, and
flash flooding. In addition, the strongest storms may produce a
tornado mainly this afternoon and evening.

In addition, heat indices may top 100 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Elevated Excessive Heat Risk.
  Elevated Thunderstorm Risk...with an associated:
     Level 2 of 5 Severe Thunderstorm Risk.
     Level 2 of 5 Flash Flooding Risk
Tuesday...
  Elevated Thunderstorm Risk...with an associated:
     Level 1 of 5 Severe Thunderstorm Risk.
     Level 1 of 5 Flash Flooding Risk
Wednesday...
  Limited Thunderstorm Risk.

DISCUSSION...

Dangerous heat with heat indices in excess of 105 degrees is
possible on Monday.

Additional waves of thunderstorms are expected Monday and Tuesday
with continued threats for severe weather and flash flooding.

.SPOTTER INFORMATION STATEMENT...

 Spotters may be needed throughout the day.

GENERAL STORM MOTION OF THE DAY:

 Moving toward the southeast at 35 mph this morning, and then
 toward the east at 40 mph this afternoon and evening.

LMZ740>745-150845-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
338 AM CDT Sun Jul 14 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Waterspout Risk.
     Level 1 of 5 Damaging Wind Risk...up to 55 knots.
     Level 1 of 5 Large Hail Risk...up to 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Elevated Thunderstorm Risk...with an associated:
     Level 2 of 5 Severe Thunderstorm Risk.
Tuesday...
  Limited Thunderstorm Risk.

Borchardt

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jul 14, 7:49 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
849 AM CDT Sun Jul 14 2024

ILZ023-107-108-141430-
Eastern Will IL-Southern Will IL-Kankakee IL-
849 AM CDT Sun Jul 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WILL AND KANKAKEE
COUNTIES THROUGH 930 AM CDT...

At 849 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lakewood Shores, or 8 miles east of Wilmington, moving southeast at
40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kankakee, Park Forest, Bourbonnais, Bradley, Steger, Manteno,
Braidwood, Wilmington, Peotone, Momence, Herscher, Crete, University
Park, Monee, Beecher, Elwood, Limestone, Lakewood Shores, Grant Park,
St. Anne, Chebanse, Aroma Park, Hopkins Park, Essex, and Sun River
Terrace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4101 8753 4100 8806 4120 8824 4144 8810
      4132 8788 4147 8778 4147 8753
TIME...MOT...LOC 1349Z 295DEG 34KT 4129 8801

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Carlaw
Local storm report, Jul 14, 8:01 AM CST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
901 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     Flood            3 NNE Fairdale          42.14N 88.90W
07/14/2024                   De Kalb            IL   Public

            Photo shared on social media shows roadway
            flooding due to Trimble Run near Irene Road
            and McNeal Road northwest of Kirkland.
            Relayed by broadcast media.

&&

WSL
Local storm report, Jul 14, 8:19 AM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
919 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 AM     Tstm Wnd Dmg     Joliet                  41.53N 88.08W
07/14/2024                   Will               IL   Trained Spotter

            Report relayed that part of the roof of the
            Forge music venue was damaged or destroyed.
            Time estimated based on radar.

&&
Special weather statement, Jul 14, 8:21 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
921 AM CDT Sun Jul 14 2024

ILZ023-108-INZ001-010-141445-
Eastern Will IL-Kankakee IL-Newton IN-Lake IN-
921 AM CDT Sun Jul 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WILL...NORTHEASTERN
KANKAKEE...NORTHERN NEWTON AND SOUTHERN LAKE COUNTIES THROUGH 945 AM
CDT...

At 921 AM CDT, Doppler radar was tracking a strong thunderstorm near
Grant Park, or 8 miles northeast of Momence, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Crown Point, Cedar Lake, Lowell, Momence, Lake Village, Crete,
Beecher, Roselawn, Lake Dalecarlia, Grant Park, Shelby, Schneider,
Thayer, and Sumava Resorts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4122 8728 4098 8728 4114 8774 4144 8761
      4135 8722 4124 8722
TIME...MOT...LOC 1421Z 292DEG 36KT 4127 8759

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Carlaw
Local storm report, Jul 14, 8:24 AM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
924 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     Tstm Wnd Gst     1 ENE Minooka           41.46N 88.25W
07/14/2024  M42 MPH          Will               IL   Public

            Personal weather station recorded a wind
            gust of 42 mph.

0853 AM     Tstm Wnd Gst     2 NNW Manhattan         41.45N 88.00W
07/14/2024  M43 MPH          Will               IL   Public

            Personal weather station recorded a wind
            gust of 42 mph.

0855 AM     Tstm Wnd Gst     3 SSE Symerton          41.29N 88.04W
07/14/2024  M40 MPH          Will               IL   Public

            Personal weather station recorded a wind
            gust of 40 mph.

0716 AM     Tstm Wnd Gst     6 SE Ashton             41.80N 89.16W
07/14/2024  M41 MPH          Lee                IL   Public

            Personal weather station recorded a wind gust of
            41 mph.

0727 AM     Tstm Wnd Gst     2 SE Compton            41.68N 89.06W
07/14/2024  M43 MPH          Lee                IL   Public

            Personal weather station recorded a wind gust of
            43 mph.

0745 AM     Tstm Wnd Gst     3 WSW Leland            41.59N 88.85W
07/14/2024  M46 MPH          La Salle           IL   Public

            Personal weather station recorded a wind
            gust of 46 mph.

0756 AM     Tstm Wnd Gst     Leland                  41.61N 88.80W
07/14/2024  M42 MPH          La Salle           IL   Public

            Personal weather station record a wind gust
            of 42 mph.

0811 AM     Tstm Wnd Gst     3 ENE Norway            41.48N 88.62W
07/14/2024  M45 MPH          La Salle           IL   Public

            Personal weather station recorded a wind
            gust of 45 mph.

0813 AM     Tstm Wnd Gst     3 NE Marseilles         41.36N 88.66W
07/14/2024  M41 MPH          La Salle           IL   Public

            Personal weather station recorded a wind
            gust of 41 mph.

0832 AM     Tstm Wnd Gst     1 WSW Minooka           41.45N 88.28W
07/14/2024  M43 MPH          Grundy             IL   Public

            Personal weather station recorded a wind
            gust of 43 mph.

0832 AM     Tstm Wnd Gst     2 SW Minooka            41.43N 88.29W
07/14/2024  M40 MPH          Grundy             IL   Public

            Personal weather station recorded a wind
            gust of 40 mph.

0742 AM     Tstm Wnd Gst     3 NNE Leland            41.66N 88.78W
07/14/2024  M45 MPH          De Kalb            IL   Public

            Personal weather station recorded a wind gust of
            45 mph.

&&
Local storm report, Jul 14, 8:35 AM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
935 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     Tstm Wnd Gst     Grant Park              41.24N 87.65W
07/14/2024  M49 MPH          Kankakee           IL   Public

            Personal weather station recorded a wind
            gust of 49 mph. Site ID: KILGRANT12.

&&

The radar

The Chicago radar (KLOT), 63 km away, was scanning. The volume nearest the first event began at 14:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
July 14, 8:39 AM CST
Where
Lake County, 1.25 mi WNW of Lowell
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.300, -87.440

A personal weather station measured a wind gust to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184336.